Vitamin E is a fat-soluble vitamin, which tends to get accumulated in the tissues of the body. Excess intake of vitamin E supplements leads to vitamin E toxicity. The person may suffer from headache, nausea, weakness, etc.
Vitamin supplements are taken to prevent vitamin deficiencies. However, an overdose can spearhead a whole different set of problems. Vitamin E, a fat-soluble vitamin is popular for its antioxidant properties. As an antioxidant, it inhibits cellular damage by preventing the formation of free radicals, which would otherwise lead to cellular damage. It also helps keep cancer and heart disease at bay.
Vitamin E Toxicity
A normal dose of vitamin E is mostly safe, however, an overdose can spearhead scores of problems in people with medical conditions such as bleeding disorders, allergies, etc. People start taking these supplements when they want more vitamin E than their daily diet provides. Those with a vitamin E deficiency start taking them on a daily basis.
A person requires 15-20 International Units (IU) of vitamin E a day. Experts believe that 100-200 IU of vitamin E is more than necessary for the human body. According to certain studies, people who take more than 400 IU per day, are at a greater risk of death. The reason why this happens is still unknown, so until more information is available, people are advised not to take more than 400 IU of vitamin E supplements. However, several people do not follow the guidelines and take more than the required amount, believing that the extra amount is beneficial, only to be overcome by its unpleasant symptoms.
Symptoms of Overdose
Since vitamin E is a fat-soluble vitamin, it gets accumulated in the body, such as in the liver, adipose tissue, and muscle tissues. Thus, an overdose can be quite dangerous. The symptoms are:
- Abdominal pain
- Blurred vision
- Higher chances of internal bleeding
Some other signs of overdose are slow-wound healing, hypertension, severe fatigue, etc. People on blood thinners such as Warfarin should avoid taking these supplements on a daily basis. This is because vitamin E increases the blood thinning function of Warfarin, resulting in an increased risk of internal bleeding. Moreover, people with a vitamin K deficiency should also consult the doctor before taking these supplements.
If you’re taking these supplements, make sure you drink a glass of water with each pill. Moreover, if a person misses a dose, he/she should not take a double dose the next day. This is because vitamin E is not eliminated. It is fat soluble and gets stored in the body tissues. Some people may experience an allergic reaction to this vitamin. In case of breathing problems, swelling of the lips, hives, etc., get medical attention immediately.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.